New Jersey, 2003

Hail in New Jersey, May 28, 2003

May 28, 2003 · NWS PHI · 1 event in 1 county or zone

Penny size hail fell in New Brunswick and Highland Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Penny size hail fell in New Brunswick and Highland Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 28, 2:21 AM EST, 12 hours 52 minutes earlier.

Area forecast discussion, May 28, 2:21 AM EST, 12 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
321 AM EDT WED MAY 28 2003

CURRENT SHRW ACTIVITY EXITING FA THIS AM BUT WILL KP CHC POPS EARLY.
NEXT S/W SHOWS UP WELL ON SAT AND RADAR AND SHOULD MOVE IN LATE THIS
MORNING OR THIS AFTERNOON. WITH THE CORE OF THE H5 COOL POCKET OVER
US HAVE ADDED A CHC OF THUNDER THIS AFTERNOON. A SHORT BREAK IN THE
PRECIP TONIGHT AND EARLY THURS BEFORE THE NEXT SYSTEM DROPS IN. FRI
LOOKING LIKE A DECENT DAY BEFORE ANOTHER ROUND FOR THE WEEKEND.
OTHER THAN FRI TEMPS SHOULD REMAIN BELOW NORMS.

ALL QUIET ON THE MARINE.

FCSTID =   10
MPO   61  49  67  52 /  60  60  40  30
ABE   64  51  72  53 /  60  60  40  30
RDG   64  51  72  53 /  60  60  40  30
PHL   65  55  74  58 /  60  60  40  30
12N   64  50  71  53 /  60  60  40  30
SMQ   64  51  73  55 /  60  60  40  30
TTN   65  53  73  56 /  60  60  40  30
MIV   65  53  73  57 /  60  60  40  30
ACY   60  55  66  56 /  60  60  40  30
ILG   65  55  74  58 /  60  60  40  30
DOV   66  54  72  57 /  60  60  40  30
GED   67  54  73  57 /  60  60  40  30
ESN   67  55  73  58 /  60  60  40  30

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.

ZEV
Hazardous weather outlook, May 28, 3:16 AM EST, 11 hours 57 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-281015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
416 AM EDT WED MAY 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 28, 2:43 PM EST, 30 minutes before
NJZ020-022-027-282200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
343 PM EDT WED MAY 28 2003

...POOR DRAINAGE FLOODING LIKELY IN SECTIONS OF ATLANTIC - BURLINGTON
AND OCEAN COUNTIES...

THUNDERSTORMS WERE REDEVELOPING ALONG THE SEA BREEZE FRONT ACROSS
EASTERN ATLANTIC COUNTY...EXTREME SOUTHERN BURLINGTON COUNTY AND
EXTREME SOUTHERN OCEAN COUNTY. RAINFALL RATES OF THREE INCHES PER HOUR
WERE OCCURRING AND WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. THE HEAVIEST ACCUMULATION SO FAR
WAS IN GALLOWAY TOWNSHIP IN ATLANTIC COUNTY WHERE DOPPLER RADAR STORM
TOTAL ESTIMATES HAVE EXCEEDED TWO INCHES. THE STRONGEST STORM AS OF 345
PM WAS IN BASS RIVER AND WASHINGTON TOWNSHIPS IN LOWER BURLINGTON
COUNTY. THE GENERAL MOVEMENT OF THE STORMS WAS TOWARD THE NORTHEAST AT
ABOUT 10 TO 15 MPH.

MOTORISTS PLEASE BE WARY OF POOR DRAINAGE FLOODING.

TFG

The radar

The Philadelphia radar (KDIX), 62 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Middlesex

When
May 28, 3:13 PM EST
Where
Middlesex County, New Brunswick
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.500, -74.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357075.